Wisconsin, 2025

Hail in Wisconsin, March 28, 2025

March 28, 2025 · NWS GRB · 7 events in 3 counties and zones

Thunderstorms developed north of a warm front during the evening hours on Friday (3/28). The strongest storms produced hail up to half dollar size across central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed north of a warm front during the evening hours on Friday (3/28). The strongest storms produced hail up to half dollar size across central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 28, 6:01 PM CST, 34 minutes earlier. Its key messages:

  • There is a 30-50% chance of thunderstorms across the forecast area tonight. Some of the stronger storms could produce small hail. Isolated hail reports over an inch are possible.
  • A significant ice accumulation is possible across north- central and far northeast Wisconsin from early Saturday evening through Sunday afternoon. There is a 60-90% chance that the area between Merrill and Iron Mountain will see at least 0.25" of ice accumulation.
  • The freezing rain could create significant disruptions in travel, along with damage to trees and power outages. Ice Storm Warnings and a Winter Storm Warning have been issued for north- central and far northeast Wisconsin.
  • Precipitation totals are likely (40-70%) to be greater than 1 inch throughout the event, which could lead to fast flows and minor flooding along the shorelines of area rivers and streams next week.
Area forecast discussion, Mar 28, 6:01 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
701 PM CDT Fri Mar 28 2025

Updated aviation portion for 00Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 640 PM CDT Fri Mar 28 2025

A couple areas of convection were increasing early this evening;
one in association with strong mid-level GFEN forcing in far
northern WI, and another in SE MN/WC WI north of the surface warm
front. The southernmost area of convection was the strongest, as
it was forming where MUCAPE values of 1000-1500 j/kg and deep
layer shear of 45-50 kts existed. A couple of these cells could
produce marginally severe hail as they move through central WI
this evening. Instability drops off a bit farther east, so not
sure if the storms will maintain their intensity as they push
toward the Fox Valley/lakeshore areas.

&&

.KEY MESSAGES...

- There is a 30-50% chance of thunderstorms across the forecast
  area tonight. Some of the stronger storms could produce small
  hail. Isolated hail reports over an inch are possible.

- A significant ice accumulation is possible across north- central
  and far northeast Wisconsin from early Saturday evening through
  Sunday afternoon. There is a 60-90% chance that the area between
  Merrill and Iron Mountain will see at least 0.25" of ice
  accumulation.

- The freezing rain could create significant disruptions in
  travel, along with damage to trees and power outages. Ice Storm
  Warnings and a Winter Storm Warning have been issued for north-
  central and far northeast Wisconsin.

- Precipitation totals are likely (40-70%) to be greater than 1
  inch throughout the event, which could lead to fast flows and
  minor flooding along the shorelines of area rivers and streams
  next week.

&&

.DISCUSSION...
Issued at 233 PM CDT Fri Mar 28 2025

Short Term...Tonight Through Sunday Night

The latest RAP analysis and satellite/radar imagery show low
pressure tracking east across eastern South Dakota early this
afternoon and a warm front extending east from this low to about
Sheboygan. After some morning thunder across parts of central to
east-central WI, precipitation has been relatively quiet through
early this afternoon. Freezing drizzle remained patchy this
across north-central WI this morning where cloud bases didn't get
nearly as low as models forecasted yesterday. As the low tracks
east, the first focus of this forecast remains on thunderstorm
potential tonight. This focus will be followed by a potential ice
storm on Saturday night into Sunday as the next surface wave
tracks along the front.

Thunderstorm Potential Tonight: As low pressure tracks along the
warm front, a strengthening low level jet will lead to increasing
moisture transport and mid-level fgen across far northern
Wisconsin and the Upper Peninsula by early to mid evening. At the
same time, elevated instability upwards of 1000 j/kg will surge
into northern WI above a stout inversion centered at around 800mb.
Combined with precipitable water values above 200% of normal,
ingredients are coming together for a band of showers and storms
developing this evening generally north of a Tomahawk to Wausaukee
line. Effective shears of 40-50 kts and a cold thermal profile
will be favorable for hail. Large hail will be possible in the
strongest cells, particularly those that contain mid-level
rotation. The latest models have increased the amount of
precipitation across the far north and amounts from 0.50" to 1.00"
seem possible.

As the boundary layer cools overnight, minor freezing rain is
possible that could leave a light glaze on surfaces. But
precipitation will be ending as temperatures approach the freezing
mark, so don't think significant icing will be possible. But there
may be just enough for a low end advisory. Road temperatures are
forecast to remain above freezing and that may mitigate impacts
from freezing rain. Will refrain from issuing a Advisory given the
short window and uncertainty about impacts.

Ice Storm Potential: A lull in the precipitation remains expected
on Saturday morning as the front stalls across southern WI and
light precip chances become highest over the southern Fox Valley.
But as upper level flow strengthens and backs ahead of the next
surface low, mid-level fgen will increase again on late Saturday
afternoon through Sunday morning. As has been seemingly advertised
for days, the synoptic setup is very favorable for an ice storm
thanks to a 1030 mb high over northern Ontario feeding in cold air
into the region. Models are becoming in better agreement with the
track of the surface low and position of the freezing line,
thereby increasing confidence where the greatest threat for
significant icing will be located. The narrowing of solutions has
led to an increase of ice accumulations over north-central to far
northeast WI, where the greatest threat is centered. Most of the
freezing rain will fall between 7 pm Sat and 1 pm Sun. The latest
NBM indicates a 40-50% chance of a half inch or more of freezing
rain in a corridor from Rhinelander to Iron Mountain.

Moderate to heavy snow will be possible north of the mixed
precipitation which could result in several inches of snow
accumulations in addition to the ice accumulations.

Some mixed precipitation could make it into the Fox Valley and
lakeshore areas, but that should only fall for a short time on
late Sunday afternoon and evening.

In terms of headlines, the start of impactful icing doesn't appear
to start until Saturday evening as temps fall to freezing and
solar insolation is not a factor across northern WI. That's a
little early for warnings. But considering the increasing
confidence and potential for high impacts, will issue an Ice
Storm Warning for north-central to far northeast WI and a Winter
Storm Warning for Vilas county where 2-4 inches of snow is
expected. This will need to get bracketed by advisories, but will
let later shifts determine where and when to issues those and
leave the Winter Storm Watch in place.

Long Term...Monday Through Friday

Light snow will likely linger across the area on Sunday night that
could lead to a couple inches of snow and prolong the hazardous
travel across the region. After the low exits, below normal
temperatures are expected on Monday and Tuesday.

The next system remains on track to impact the region during the
Tuesday night through Wednesday night. A mix of rain and snow is
forecast with this system and some accumulations appear possible,
particularly over far northern WI.

&&

.AVIATION...for 00Z TAF Issuance
Issued at 640 PM CDT Fri Mar 28 2025

Though the warm front was situated just south of GRB CWA early
this evening, low clouds have eroded in parts of C/EC WI. Farther
north, MVFR/IFR ceilings prevailed. Thunderstorms were developing
over far northern WI, where strong mid-level FGEN was occurring.
Other storms were developing north of the warm front in SE MN/WC
WI, and headed toward C WI. Think all of the TAF sites will have
potential for thunderstorms this evening, but left a mention out
of MTW for now, as confidence is lowest there.

As a wave of low pressure tracks east along the front, showers and
thunderstorms will become more widespread tonight. The showers
should taper off from NW to SE later tonight into early Saturday,
but low clouds, light showers, drizzle and some fog should prevail
through Saturday morning. There could be a brief period of
freezing drizzle across northern WI, including the RHI TAF site,
late tonight into early Saturday, as surface temps drop to around
freezing. Moderate rain will lift north across the area Saturday
afternoon.

Overall, expect MVFR/IFR flight conditions to prevail.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 7 PM Saturday to 7 PM CDT Sunday for
WIZ005.

Ice Storm Warning from 7 PM Saturday to 7 PM CDT Sunday for
WIZ010>013-018>021.

Winter Storm Watch from Saturday evening through Sunday evening
for WIZ030-031.

Winter Storm Watch from Saturday evening through Sunday
afternoon for WIZ073-074.
&&

UPDATE.........Kieckbusch
DISCUSSION.....MPC/MPC
AVIATION.......Kieckbusch
Hazardous weather outlook, Mar 28, 1:33 PM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
233 PM CDT Fri Mar 28 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
233 PM CDT Fri Mar 28 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms late this afternoon and
tonight. Some of the stronger storms could produce small hail.
Isolated hail reports over an inch are possible.

Slippery travel could develop after midnight across far northern
and northeast Wisconsin due to a light wintry mix.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Hazardous to dangerous travel is forecast from Saturday night
through Sunday night due to a wintry mix of rain, freezing rain,
sleet, and snow. Significant ice accumulations of a quarter to a
half inch of ice are possible. This would create significant
disruptions in travel, along with damage to trees and power
outages. Ice Storm Warnings and a Winter Storm Warning have been
issued for north- central and far northeast Wisconsin.

The widespread precipitation could lead to fast flows and minor
flooding along the shorelines of area rivers and streams early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any freezing drizzle or freezing
rain this morning, and any ice accumulation tonight into the
weekend. Spotters are also requested to report any hail from
thunderstorms.

LMZ521-522-541>543-291945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
233 PM CDT Fri Mar 28 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms late this afternoon and
tonight area wide. Some of the storms could contain small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

The probability for widespread hazardous weather is low.

MPC

In the hours before

Special weather statement, Mar 28, 6:06 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Green Bay WI
706 PM CDT Fri Mar 28 2025

WIZ011>013-290030-
Florence WI-Forest WI-Northern Marinette County WI-
706 PM CDT Fri Mar 28 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT FOREST...FLORENCE AND
NORTHERN MARINETTE COUNTIES THROUGH 730 PM CDT...

At 705 PM CDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Iron Mountain to near
Goodman to near North Otter Creek Natural Area. Movement was east at
45 mph.

HAZARD...Wind gusts up to 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blackwell, Beecher, Florence, Otter Springs Recreation Area, Silver
Cliff, Carter, Pembine, Aurora, Argonne, and McCaslin Mountain
Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4599 8838 4592 8810 4587 8807 4582 8814
      4578 8809 4579 8799 4568 8778 4566 8783
      4560 8777 4556 8783 4550 8779 4544 8786
      4534 8787 4534 8806 4537 8812 4538 8892
      4546 8892 4547 8902 4569 8897 4578 8860
TIME...MOT...LOC 0005Z 275DEG 41KT 4582 8803 4571 8833 4560 8867

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Uhlmann
Local storm report, Mar 28, 6:26 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
726 PM CDT Fri Mar 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     Hail             1 ESE Wisconsin Rapids  44.39N 89.83W
03/28/2025  M0.25 Inch       Wood               WI   Trained Spotter

            1/4-3/8 inch hail in Wisconsin Rapids.

&&

The radar

The Green Bay radar (KGRB), 120 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Portage

When
March 28, 6:35 PM CST to 6:36 PM CST
Where
Portage County, 4.03 mi WSW of Whiting
Measured
1 in hail
Reported by
Public
Coordinates
44.450, -89.620

Quarter size hail fell near Plover.

Hail, Portage

When
March 28, 6:36 PM CST to 6:37 PM CST
Where
Portage County, 1.97 mi W of Plover
Measured
0.75 in hail
Reported by
Public
Coordinates
44.450, -89.570

Penny size hail fell in Plover.

Hail, Portage

When
March 28, 6:36 PM CST to 6:40 PM CST
Where
Portage County, 1.97 mi W of Plover
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
44.450, -89.570

Half dollar size hail fell in Plover.

Hail, Portage

When
March 28, 7:40 PM CST to 7:41 PM CST
Where
Portage County, 2.13 mi NNW of Blaine
Measured
0.88 in hail
Reported by
Public
Coordinates
44.350, -89.310

Nickel size hail fell near Blaine.

Hail, Waupaca

When
March 28, 8:01 PM CST to 8:03 PM CST
Where
Waupaca County, 2.03 mi NW of Waupaca
Measured
1 in hail
Reported by
Public
Coordinates
44.370, -89.100

Quarter size hail fell near Waupaca. The time of this report is an estimate based on radar data.

Hail, Waupaca

When
March 28, 8:01 PM CST to 8:02 PM CST
Where
Waupaca County, Waupaca
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.350, -89.070

Quarter size hail fell in Waupaca. The time of this report is an estimate based on radar data.

Hail, Wood

When
March 28, 8:05 PM CST to 8:06 PM CST
Where
Wood County, 2.07 mi N of Bakerville
Measured
0.75 in hail
Reported by
Public
Coordinates
44.660, -90.220

Penny size hail fell near Marshfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233177, 1233178, 1233179, 1233180, 1233176, 1233216, 1233175.